Illinois, 2005

Damaging Wind in Illinois, August 7, 2005

August 7, 2005 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 7, 1:36 PM CST, 54 minutes earlier.

Area forecast discussion, Aug 7, 1:36 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
236 PM CDT SUN AUG 7 2005

.DISCUSSION...

FORECAST CHALLENGE ARE POPS CHANCES AND COVERAGE IN THE SHORT TERM
AND TEMPERATURES DURING THE EXTENDED.

SIMILAR TO YESTERDAY AT THIS TIME...CONVECTION HAS DEVELOPED OVER
CWA ON INSTABILITY AND MOISTURE BULLSEYE. SUBTLE WIND BOUNDARY AS
WELL AS SOME ORAGRAPHIC EFFECTS ON CRAWLEYS RIDGE APPEAR TO HAVE
BEEN INITIATING MECHANISM. PER SWOMCD...WIND AND HAIL THREATS FROM
CONVECTION WILL BE WIDELY ISOLATED. GOES WV LOOP SHOWS AN EXTENDED
SHEAR AXIS STILL EXTENDING OVER NW CWA ACTING AS A DIVISION
BETWEEN DRY AIR AND PRESENT AIR MASS.  12Z 700MB ANALYSIS SHOWED
COOL MOIST POCKET ABOVE CWA AND RUC HAD THIS DEEPENING SOMEWHAT
DURING THE AFTN. SUPPORT ALSO NOTED ATOP THAT WITH H250 WAVE AND
DIVERGENT WINDS OVER CWA. WITH THIS AND MULTIPLE OUTFLOWS LIKELY
TO BE LAID DOWN BY PRESENT STORMS...CONVECTION WILL BE POSSIBLE
THROUGH MIDNIGHT.

FOR THE OVERNIGHT PERIOD...FOG THEN BECOMES AN ISSUE.  MIN TEMPS
PROGGED TO DROP SEVERAL DEGREES BELOW CROSSOVER TEMP. HAZE AND LOWER
VIBSYS PRSENTLY IN PLACE THROUGHOUT WESTERN HALF OF CWA DUE TO
NEARLY CALM WINDS AND MID 70S TDS IN PLACE. THAT STARTING POINT AT
SUNDOWN COUPLED WITH MOSTLY CLEAR SKIES AFTER DEBRIS FADES WILL
LIKELY YIELD PATCHY DENSE FOG OVER SE MO...SW IL...AND THE
PURCHASE AREA OF KENTUCKY. WET GROUND IN MANY LOCALES SHOULD HELP
TOO. WILL ADD IN GRIDS AND ZONES.

FOR THE BEGINNING OF THE WORK WEEK...DAYTIME CHANCES OF SCATTERED
THUNDERSTORMS WILL PERSIST MAINLY OVER WESTERN KY. ETA AND GFS
MAINTAIN POSITION OF MID LEVEL LOW OVER THE SOUTH DURING MON AND
TUES. ETA ADVERTISES THIS FEATURE ROTATING DRY AIR IN QUICKER THAN
GFS OVER CWA...WHICH WOULD YIELD TO A DRY TUES. HAVE COMPROMISED
AND KEPT SLIGHT POPS ONLY IN SE HALF OF CWA.

BOTH MODELS AGREE THAT BY TUES NIGHT NVA SUPPORTING DEEP DRY AIR
SPREADS INTO OUR AREA PUTTING AN END TO POPS CHANCES. CONCERN THEN
BECOMES HEAT WITH UPPER LEVEL RIDGE EXPANDING OVER EASTERN CONUS.
LOOKS LIKE MOSTLY SUNNY CONDITIONS SHOULD PREVAIL DURING THE END
OF NEXT WEEK. H850 TEMPS ALSO CONSISTENTLY PROJECTED TO BE NEAR OR
ABOVE 20C OVER THAT TIME AS THICKNESSES INCREASE. TOO EARLY TO GET
FANCY ON TDS BUT LIKELY TO BE IN THE LOW TO MID 70S YIELDING HIS
AROUND OR JUST ABOVE 100F.

JET STREAM TO BECOME MORE VIGOROUS NEXT WEEK BUT STILL TO REMAIN
NORTH OF AREA. THE GFS AND DGEX IN FAIRLY GOOD AGREEMENT WITH HPC
PROGS AS TO FRONTAL APPROACH DURING NEXT WEEKEND. THE ECMWF IS
SLIGHTLY FASTER. THERE HAVE BEEN INCONSISTENCIES FROM RUN TO RUN
WITH THIS FRONT. FRONT PROGGED TO BECOME MORE E-W ORIENTED SO DONT
THINK IT WILL COME PLOWING DOWN. UNSTABLE PRE-FRONTAL AIR MASS
THOUGH ENOUGH TO WARRANT SLIGHT CHANCE POPS ON DAY SEVEN.

FOR TEMPS HAVE KEPT ALMOST STATUS QUO IN SHORT TERM WITH ONLY DROPPING
OF MINS DUE TO LIKELY CLEARING. LONG TERM IS MORE TRICKY...AND
STAY AT OR JUST ABOVE HPC PROGS WITH MID 90S DURING THE DAYS. MEX
MOS LEANING COOLER ON DAY 6 AND 7 BUT BELIEVE THATS DUE TO
CLIMO INFLUENCE WITH WARM AIR MASS STILL IN PLACE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MTF
Hazardous weather outlook, Aug 7, 2:42 AM CST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
342 AM CDT SUN AUG 7 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-081000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
342 AM CDT SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS THE ENTIRE QUAD STATE REGION. DAMAGING WINDS AND
LARGE HAIL WILL BE THE MAIN THREATS. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...IN
CONJUNCTION WITH A WEAK UPPER LEVEL DISTURBANCE FORECAST TO MOVE
ACROSS THE REGION. THE COMBINATION OF THIS FEATURE...ALONG WITH
DECENT MOISTURE AND INSTABILITY IN PLACE...WILL YIELD A CHANCE FOR
THUNDERSTORMS.

GIVEN THE WEAK WIND FIELDS ALOFT...MOST STORMS WILL BE SLOW MOVING
AND COULD PRODUCE ISOLATED RAINFALL AMOUNTS IN EXCESS OF ONE INCH IN
AN HOUR. THIS RAIN WILL PRODUCE LOCAL PONDING OF WATER ON ROADWAYS
AND FILL CREEKS AND DITCHES QUICKLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE CHANCE OF THUNDERSTORMS ON SUNDAY AND MONDAY...WITH THE
BEST CHANCE OF STORMS MAINLY IN THE AFTERNOON HEAT OF THE DAY.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 7, 2:22 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT SUN AUG 7 2005

MOZ087-072130-
CAPE GIRARDEAU MO-
322 PM CDT SUN AUG 7 2005

...HEAVY RAIN MAY CAUSE BRIEF FLOODING IN CAPE GIRARDEAU COUNTY...

HEAVY RAIN...ESTIMATED BY RADAR BETWEEN ONE AND ONE HALF TO TWO
INCHES...HAS FALLEN SINCE 1 PM ACROSS WESTERN AND SOUTHERN CAPE
GIRARDEAU. THIS RAIN WILL LIKELY CAUSE BRIEF...LOCALIZED FLOODING OF
SMALL DITCHES...CREEKS AND STREAMS. IN ADDITION...SOME SECONDARY
ROADS MAY BRIEFLY BE COVERED WITH A FEW INCHES OF WATER.

AT 305 PM...K F V S...CHANNEL 12...IN CAPE GIRARDEAU REPORTED 1.77
INCHES OF RAIN IN APPROXIMATELY ONE HOUR.

THE HEAVIEST RAIN WILL CONTINUED TO LINGER FROM MILLERSVILLE...
SOUTHWARD TO WHITEWATER...THEN EAST TO CAPE GIRARDEAU THROUGH 4 PM.

PERSONS TRAVELING THROUGH NORMALLY LOW LYING OR FLOOD PRONE AREAS
SHOULD BE WATCHFUL FOR PONDING OF WATER ON ROADWAYS. KEEP CHILDREN
AND PETS AWAY FROM SWIFT MOVING WATERS IN SMALL DITCHES...CREEKS
AND STREAMS.

THE HEAVY RAIN SHOULD DIMINISH AFTER 4 PM...HOWEVER...PERSONS SHOULD
BE WATCHFUL FOR EXCESSIVE RUNOFF FROM THE RAIN THROUGH 5 PM.

The radar

The Paducah radar (KPAH), 101 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 7, 2:30 PM CST
Where
Jackson County, Elkville
Measured
60 kt (69 mph) estimated gust
Property damage
$9,000
Reported by
NEWSPAPER
Coordinates
37.900, -89.233

Severe thunderstorm winds destroyed a metal barn on U.S. Highway 51 on the north side of Elkville. A car inside the barn was heavily damaged. Trees and power lines in the immediate vicinity were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473003.